Alert archive / South Carolina / Frost Advisories in 2016

Frost Advisory 1, NWS Columbia, SC

March 21, 201616 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this frost advisory at Mar 21, 2016, 4:12 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 22, 2016, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 4:12 AM EDT (08:12 UTC)
In effect from
Mar 22, 2016, 4:00 AM EDT
Expired
Mar 22, 2016, 9:00 AM EDT
In force
5 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -206 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-206 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS72 KCAE 210812
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
412 AM EDT MON MAR 21 2016

...PATCHY FROST EXPECTED ACROSS THE MIDLANDS AND CENTRAL SAVANNAH
RIVER AREA LATE TONIGHT INTO EARLY TUESDAY MORNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
211615-
/O.NEW.KCAE.FR.Y.0001.160322T0800Z-160322T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
412 AM EDT MON MAR 21 2016

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY. 

* TEMPERATURE...LOWS IN THE LOWER TO MIDDLE 30S.

* IMPACTS...POSSIBLE DAMAGE TO TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
4 follow-up statements
149 
WWUS72 KCAE 211152
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
752 AM EDT MON MAR 21 2016

...FROST EXPECTED ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA TONIGHT...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
221300-
/O.CON.KCAE.FR.Y.0001.160322T0800Z-160322T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
752 AM EDT MON MAR 21 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM TUESDAY...

* TEMPERATURE...LOWS GENERALLY AROUND 34 AND NEAR 30 IN THE
  NORMALLY COLDER LOCATIONS. 

* IMPACTS...POSSIBLE DAMAGE TO TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
686 
WWUS72 KCAE 211747
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT MON MAR 21 2016

...FROST EXPECTED ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA TONIGHT...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
221300-
/O.CON.KCAE.FR.Y.0001.160322T0800Z-160322T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
147 PM EDT MON MAR 21 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURE...LOWS GENERALLY ABOUT 34 BUT AROUND 30 IN THE
  NORMALLY COLDER LOCATIONS.

* IMPACTS...POSSIBLE DAMAGE TO TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
820 
WWUS72 KCAE 220115
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT MON MAR 21 2016

...FROST EXPECTED ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA TONIGHT...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
221300-
/O.CON.KCAE.FR.Y.0001.160322T0800Z-160322T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
915 PM EDT MON MAR 21 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURE...LOWS GENERALLY ABOUT 34 BUT AROUND 30 IN THE 
  NORMALLY COLDER LOCATIONS. 

* IMPACTS...POSSIBLE DAMAGE TO TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
377 
WWUS72 KCAE 220803
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT TUE MAR 22 2016

...FROST EXPECTED ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA TONIGHT...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
221300-
/O.CON.KCAE.FR.Y.0001.000000T0000Z-160322T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
403 AM EDT TUE MAR 22 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...LOWS GENERALLY ABOUT 34 BUT AROUND 30 IN THE 
  NORMALLY COLDER LOCATIONS. 

* IMPACTS...POSSIBLE DAMAGE TO TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Mar 21, 1:24 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 21, 1:24 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
124 AM EDT MON MAR 21 2016

.SYNOPSIS...
A STRONG MID-LEVEL DISTURBANCE WILL CROSS THE AREA OVERNIGHT
BRINGING A CHANCE OF SHOWERS. DRY HIGH PRESSURE WILL RETURN TO THE
AREA ON MONDAY...WITH WARMING TEMPERATURES THROUGH THE WEEK. THE
NEXT LOW PRESSURE SYSTEM AND COLD FRONT WILL APPROACH THE REGION
LATE WEEK WITH A CHANCE OF SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LOW PRESSURE OFF THE COAST WILL CONTINUE LIFTING NORTH OVERNIGHT.
SHOULD SEE CLOUDS CONTINUE TO SLOWLY BREAK UP ACROSS THE SOUTHERN
AND WESTERN PORTIONS OF THE MIDLANDS INTO THE EARLY MORNING HOURS.

A STRONG SHORT WAVE MOVING INTO THE UPSTATE WILL CROSS THE AREA
OVERNIGHT. LATEST CAE RADAR INDICATING A FEW SHOWERS MOVING ACROSS
THE NORTHERN MIDLANDS. LATEST SPC HRRR SHOWING LIGHT SHOWERS WILL
CONTINUE ACROSS PRIMARILY THE NORTHERN AND CENTRAL MIDLANDS INTO
THE OVERNIGHT HOURS...SINCE MUCH OF THE SHORT WAVE ENERGY SHOULD
BE NORTH OF CAE. THE UPPER TROUGH AND SHORT WAVE WILL MOVE EAST
OF THE MIDLANDS BY SUNRISE MONDAY MORNING.

REINFORCING COLD AIR WILL MOVE INTO THE REGION WITH OVERNIGHT
LOWS IN THE MIDDLE 30S TO AROUND 40.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM TUESDAY/...
MONDAY...UPPER LEVEL TROUGH WILL CONTINUE TO PUSH EAST AND
FURTHER INTO THE ATLANTIC ON MONDAY AS A BROAD RIDGE PUSHES EAST
OVER THE CENTRAL US. SURFACE HIGH PRESSURE OVER THE WESTERN GULF
STATES WILL SPREAD EASTWARD AND RIDGE INTO THE SOUTHEASTERN
STATES. THIS WILL PROMOTE DRY WEATHER ACROSS THE FORECAST AREA
WITH ABUNDANT SUNSHINE. DESPITE FULL INSOLATION...THE COOLER
AIR MASS WILL RESULT IN BELOW NORMAL HIGHS...IN THE UPPER 50S TO
LOWER 60S.

MONDAY NIGHT...SURFACE HIGH PRESSURE WILL CONTINUE TO PUSH EAST
OVER THE AREA MONDAY NIGHT INTO EARLY TUESDAY MORNING. CLEAR
SKIES AND LIGHT WINDS SHOULD RESULT IN GOOD RADIATIONAL COOLING
CONDITIONS WITH TEMPERATURES DROPPING DOWN INTO THE LOWER TO
MIDDLE 30S. THERE WILL BE POTENTIAL FOR PATCHY FROST LATE MONDAY
NIGHT THROUGH THE SUNRISE HOURS TUESDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE 12Z GFS AND ECMWF ARE IN GOOD AGREEMENT TUESDAY AND WEDNESDAY
SHOWING A BROAD UPPER RIDGE BUILDING OVER THE EASTERN HALF OF THE
COUNTRY AS AN UPPER LOW DIGS SOUTHEASTWARD FROM THE PACIFIC
NORTHWEST TOWARD THE CENTRAL ROCKIES. SURFACE HIGH PRESSURE WILL
RIDGE INTO THE FORECAST AREA FROM THE WESTERN ATLANTIC PROMOTING
DRY WEATHER AND MODERATING TEMPERATURES. A LOW PRESSURE SYSTEM
OVER THE CENTRAL PLAINS WILL SHIFT NORTHEASTWARD TOWARD THE GREAT
LAKES REGION ON THURSDAY. THE 12Z ECMWF AND GFS STILL SHOW
DIFFERENCES WITH THE GFS BEING FASTER AND DEEPER WITH THE LOW
PRESSURE. DESPITE MODEL DIFFERENCES...EXPECT THIS SYSTEM TO BRING
A FRONTAL BOUNDARY THROUGH THE AREA SOME TIME LATE THURSDAY AND
FRIDAY BRINGING THE NEXT CHANCE OF RAIN. HAVE MADE FEW CHANGES TO
POPS GIVEN MODEL DISCREPANCIES.

&&

.AVIATION /05Z MONDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS EXPECTED...ALTHOUGH SOME MVFR CEILINGS
POSSIBLE EARLY NEAR CAE/CUB/OGB TERMINALS THROUGH 07Z.

UPPER LEVEL TROUGH WILL BE MOVING THROUGH THE REGION DURING THE
EARLY MORNING. A FEW SHOWERS WILL BE MOVING THROUGH THE AREA BUT
NOT EXPECTED TO IMPACT TERMINALS SIGNIFICANTLY. SHOWERS VERY LIGHT
AND MAINLY NEAR CAE/CUB. EXPECT VFR CONDITIONS WITH BROKEN
STRATO- CUMULUS DECK AROUND 5000 FT. TROUGH MOVING EAST OF AREA
AROUND 10Z WITH CLEARING BEHIND SYSTEM. SKY CLEAR AFTER 12Z
THROUGH END OF TAF PERIOD. WINDS WILL BE GUSTY THROUGH MORNING
MAINLY NEAR AGS/DNL WHERE SURFACE PRESSURE GRADIENT MODERATELY
TIGHT...GUSTY TO AROUND 20 KNOTS. GUSTY WINDS POSSIBLE AT ALL
TERMINALS AFTER 12Z THROUGH MIDDAY. WINDS DIMINISHING IN THE
AFTERNOON.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS EXPECTED
MONDAY NIGHT THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Mar 21, 4:12 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
412 AM EDT MON MAR 21 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
412 AM EDT MON MAR 21 2016

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in South Carolina, 2016Frost Advisories in Georgia, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.